CSN Login
Members Online: 1

You are here

Great news!

CSN is getting an upgrade. All of your posts will still be here, but the website will have a new look, new features and be mobile-friendly. To prepare for the changes, the site will be down briefly at the end November. 

Update: CSN will be taken offline tonight, 11/30 at 10pm ET. We'll be back up soon with a new and improved site. Thank for your patience!

Radiation side effects

DG1225
Posts: 1
Joined: Aug 2010

My father has recently started radiation for his lung cancer. I know everyone is different but what were your side effects? How long after treatment did you start feeling back to normal?

Thanks so much!

soccerfreaks's picture
soccerfreaks
Posts: 2800
Joined: Sep 2006

My rads were a bit higher, for head/neck cancer prior to my lung cancer, but I can tell you that my friends from this site who are lung cancer (and rad) survivors say that the rads felt like their lungs were being charbroiled. It sounds like a fairly brutal experience, to be honest.

From my own experience, I can tell you that the effects or radiation last long beyond the last treatment. In fact, as I understand it, you are not done cooking when the treatment is done. Some folks estimate that it takes months for the cooking to be done. I am not so sure of that, but I would agree with estimates that say the radiation is still effective several weeks after the last treatment.

Your dad is entitled to be tired, to be spent, to be in need of special attention and all of the love you can provide.

Best wishes to your dad, to his family, his friends, and all who love him.

Take care,

Joe

Dan620
Posts: 220
Joined: Dec 2009

Hello, I had 35 radiation treatments for non smal cell lung cancr and each treatment last about 10 min. and did not feel a thing, worse part was holding hands behind my head and laying still. My side effects was the burnt esophagus after about 20 treatments and a little redness on chest, was told to use Dove soap and used Aquaphor healing ointment for the dry skin on chest. The fatigue kicked in about 10 days after last treatment that lasted about 6 weeks,just have to take things slow. I finish rads in Aug 2008. Wish you and your father the best. ....Dan ..............(Spring water was only water i could drink with burnt esophagus regular water was like driking acid)

kelli1843's picture
kelli1843
Posts: 72
Joined: Jan 2010

With the lung rad, it was the swallowing I had trouble with due to the "burning" of the esphogus. My doctor ended up prescrbing me a special mixture from the pharmacy that helped with the eating, swallowing and such. It essential numbed your mouth and throat so you could eat easier.

I found that Ligui's Frozen Ice was wonderful to soothe my throat, plus help wth the dehydrating symptoms.

The fatigue does stay with you for quite a bit. I take naps every afternoon and have to pace myself when walking.

soccerfreaks's picture
soccerfreaks
Posts: 2800
Joined: Sep 2006

With respect to the burning, particularly of the esophagus but also elsewhere, I would advise that you ask your rad doc about stuff you can use AFTER the rad treatment that might help to alleviate burning.

Having been a head/neck cancer survivor before lung cancer, I regrettably went through 35 courses of rads directly targeted to the head/neck area (including the esophagus) and was fortunate that my wife was a wound care nurse. She advised something called biafene for me, and applied it following each of my treatments to prevent extreme burning.

Others who have survived the rads of head/neck cancer suggest aquaphor, and others suggest natural aloe. The critical thing, perhaps, is to assure that whatever you use does not contain any petroleum, as this, apparently, seeps into your skin and makes the next day's session even worse.

Also be advised that you do not want to apply any solution BEFORE treatment. You absolutely DO NOT WANT TO DO THAT.

Finally, be sure to speak with RadMan before using any application, but do ask about solutions such as indicated above: RadMan tends to forget such stuff, while we cannot afford to.

Take care,

Joe

medi_2's picture
medi_2
Posts: 509
Joined: Aug 2009

hi! It comes and goes with me. usually after the first swallow (of hot coffee or spicy food) will burn but it goes away quickly. I have acid reflux so maybe the pulls I take for that help. My biggest complaint was my brain.Last month I was at the point where I was afraid to drive! I wrote about this extreme fatique on here and lots of people agreed.And to put it flatly, when you are very tired you can't think straight. Well I went to the Doc and he prescribed some anti-anxiety pills and they have really helped. They think my anxiety comes mostly from post-traumatic-stress order (i've led an interesting life). The cancer diagnosis of course cinched it. THese pills just mellow me out enough to keep the circuits connecting and yahoo! I can think and speak rationally again (well, as I ever could) ;) and the fear of losing my faculties has gone. So keep heart my friend! Things will get better!

Medi

Subscribe to Comments for "Radiation side effects"